Alert archive / Iowa / Flash Flood Warnings in 2007

Flash Flood Warning 47, NWS Quad Cities, IA

August 19, 2007Buchanan County, Iowa

NWS Quad Cities, IA issued this flash flood warning at Aug 19, 2007, 3:35 PM CDT for Buchanan County, Iowa. It was in force for 115 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 19, 2007, 3:35 PM CDT (20:35 UTC)
Expired
Aug 19, 2007, 5:30 PM CDT
In force
115 min
Issued by
NWS Quad Cities, IA
Area
Whole counties

County Buchanan County, IA

The radar

The Quad Cities radar (KDVN), 141 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 19, 3:36 PM CDTHEAVY RAIN 0.7Stanley, IA.70 INCHES OF RAIN IN 14 MINUTES
Aug 19, 3:52 PM CDTHEAVY RAIN 1.55 N Jesup, IAIN THE PAST HOUR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.6 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2007-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 132 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2007-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
132 J/kg
Mixed-layer CIN
-265 J/kg
Mixed-layer LCL
833 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KDVN 192039
FFWDVN
IAC019-192230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
335 PM CDT SUN AUG 19 2007

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BUCHANAN COUNTY IN NORTHEAST IOWA...
  THIS INCLUDES THE CITY OF INDEPENDENCE...

* UNTIL 530 PM CDT

* AT 334 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  STRONG THUNDERSTORMS PRODUCING RAINFALL AMOUNTS AS HIGH AS 2 TO 3 
  INCHES IN THE PAST 45 MINUTES JUST NORTHWEST OF INDEPENDENCE.
  AT 325 PM CDT...A TRAINED SPOTTER REPORTED .7 INCHES OF RAIN IN   
  LESS THAN 14 MINUTES IN STANLEY...OR 12 MILES NORTH OF
  INDEPENDENCE.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  QUASQUETON...WINTHROP...LAMONT...HAZLETON AND AURORA

FLOODING OF SMALL STREAMS AND CREEKS...HIGHWAYS AND STREETS...
UNDERPASSES AND LOW LYING URBAN AND RURAL AREAS IS LIKELY.

LAT...LON 4231 9205 4234 9163 4263 9164 4262 9205

$$

SHEETS
1 follow-up statement
000 
WGUS73 KDVN 192148
FFSDVN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
448 PM CDT SUN AUG 19 2007

IAC019-192230-
BUCHANAN IA-
448 PM CDT SUN AUG 19 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM CDT FOR
BUCHANAN COUNTY...

AT 447 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER THE WARNED 
AREA...MAINLY ALONG AND ESPECIALLY NORTH OF HIGHWAY 20. ADDITIONAL
HEAVY RAIN PRODUCING THUNDERSTORMS TO THE WEST WILL CONTINUE TO MOVE
BACK ACROSS THE WARNED AREA ENHANCING RAINFALL AMOUNTS AND THE
POTENTIAL FOR FLASH FLOODING. 

EXCESSIVE RUNOFF FROM THESE STORMS WILL CAUSE FLOODING OF 
FLOOD-PRONE AND LOW LYING AREAS...SMALL STREAMS AND CREEKS...HIGHWAYS
AND STREETS. 

FLASH FLOODING IS LIKELY ON HARTER CREEK...MALONE CREEK...PINE 
CREEK...BUFFALO CREEK...AND OTTER CREEK.

PLEASE REPORT ANY FLOODING OR DAMAGE TO YOUR LOCAL LAW ENFORCEMENT
AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4231 9205 4234 9163 4263 9164 4262 9205

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Aug 19, 3:08 PM CDT, 27 minutes earlier.

Area forecast discussion, Aug 19, 3:08 PM CDT, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
308 PM CDT SUN AUG 19 2007

.SYNOPSIS...
SURFACE BOUNDARY HAS LIFTED NORTH TO AXIS ROUGHLY FROM
INDEPENDENCE TO PRINCETON WITH WIDESPREAD SHOWERS AND
THUNDERSTORMS TO THE SOUTH IN DEEP TROPICAL MOISTURE PROFILE.
REMNANTS FROM T.D. ERIN WERE ANALYZED AT 12Z OVER N CENTRAL OK BUT
HAS SINCE SHOWED SIGNS ON SATELLITE WV IMAGERY SHEARING OUT TO
THE EAST. WIDESPREAD ISENTROPIC LIFT/WARM MOIST ADVECTION EXTENDED
NORTHEAST OF THE DECAYING CYCLONE INTO MO...IL...AND IA...FEEDING
THE ON-GOING CONVECTION WITH VERY HEAVY RAINFALL RATES. ANOTHER
FEATURE OF NOTE WAS UPPER SHORTWAVE MOVING EAST ACROSS SD THAT
WILL IMPACT LOCAL AREA TONIGHT.

&&

.SHORT TERM...TONIGHT AND MONDAY...
CHALLENGING FORECAST WITH POTENTIAL FOR ADDITIONAL HEAVY RAINFALL
IN REGION AND WILL CONTINUE WITH ON-GOING FLASH FLOOD WATCH. WILL
EXPAND THIS WATCH FURTHER SOUTH TO COVER ENTIRE CWA DUE TO
UNCERTAINTY IN AREAS OF HIGHEST QPF TONIGHT...COMBINED WITH HEAVY
RAINFALL TODAY THAT HAS SATURATED PORTIONS OF AREA ALONG AND SOUTH
OF I-80. ADDITIONAL VORT LIFTING NORTHEAST AHEAD OF MAIN DECAYING
LOW WILL FEED ADDITIONAL STORMS TONIGHT...BEFORE REMNANTS LIFT
NORTHEAST SUGGESTING NORTHEAST PORTION OF CWA TO HAVE BEST
POTENTIAL FOR HEAVY RAINFALL. LOW CONFIDENCE IN MODEL HANDLING OF
THIS FEATURE...WHICH 18Z ANALYSIS INDICATED HAD LOST MOST OF ITS
LOW LEVEL CIRCULATION....BUT ALL NGM/NAM/GFS LIFT NORTHEAST INTO
EASTERN CWA TOWARD MORNING. ANOTHER SOURCE OF LIFT IS SHORTWAVE
MOVING THROUGH DAKOTAS THAT IS ALREADY FEEDING CONVECTION IN
SOUTHERN MN...WHICH WILL LIKELY EXPAND E-SE WITH ACTIVATION OF
NOCTURNAL LOW LEVEL JET AND RICH MOISTURE FEED. UPSHOT IS
POTENTIAL FOR LARGE AREA OF 1 TO 2 INCH RAINFALL AMOUNTS OVER NEXT
12-18 HOURS WITH LOCAL AMOUNTS MUCH HIGHER IN NW IL WERE
PARAMETERS FAVORABLE FOR TRAINING STORMS WILL BE MAXIMIZED.

ON MONDAY...SURFACE BOUNDARY PROGGED TO LINGER ACROSS CWA...WHICH
COMBINED WITH ADDITIONAL WEAK SHORTWAVES IN MID LEVEL WESTERLIES
OVER AREA WILL CONTINUE CHANCES FOR THUNDERSTORMS. BREAK IN FLOW
OF RICH GULF MOISTURE SHOULD DIMINISH POTENTIAL FOR ADDITIONAL
HEAVY RAINFALL.

..SHEETS..

.LONG TERM...MONDAY NIGHT SUNDAY...
MESSY FORECAST THROUGH THE LONG TERM. FAIRLY STAGNANT PATTERN
PERSISTS WITH OVERALL ZONAL FLOW ACROSS THE UPPER MIDWEST AND
STATIONARY OR WARM FRONTS HOVERING OVER THE AREA THROUGH MID WEEK.
MAIN FORECAST CHALLENGE IS TO NARROW TIMING OF GREATEST PRECIP
CHANCES. AT THIS POINT IT LOOKS LIKE THE BEST CHANCE FOR A BREAK
IS WEDNESDAY AS THE SURFACE FRONT HANGS TO OUR WEST AND THE MODELS
SUGGEST WE WILL BE BETWEEN SHORT WAVES. MAIN MODE OF CONVECTION IS
EXPECTED TO BE NOCTURNAL.

TEMPERATURES WILL BE VERY TRICKY AS THEY WILL BE HIGHLY DEPENDENT ON
OVERNIGHT CONVECTION...FRONTAL POSITION...AND CLOUD COVER.

A MORE SIGNIFICANT CHANGE COMES FRIDAY/SATURDAY AFTER THE MODELS
PUSH A COLD FRONT THROUGH...DRYING THINGS OUT FOR THE WEEKEND.

GIVEN ALL OF THE UNCERTAINTY...HAVE MADE ONLY MINOR TWEAKS TODAY.
WE JUST HAVE TO TAKE THIS WEEK ONE EVENT AT A TIME.

&&

.AVIATION...
STATIONARY FRONT WILL LINGER ACROSS EASTERN IA INTO NORTHERN IL
THROUGH MONDAY...WHICH COMBINED WITH A FEED OF TROPICAL MOISTURE
FROM REMNANTS OF ERIN WILL CONTINUE WIDESPREAD THUNDERSTORMS
TONIGHT INTO MONDAY. THUNDERSTORMS TONIGHT WILL HAVE EXCESSIVE
RAINFALL RATES AND IFR CIGS/VISBYS AND MOST COMMON ALONG AND NORTH
OF CID TO MLI TERMINALS. SOUTH...INCLUDING BRL...WILL BE MORE
SCATTERED. LINGERING LOW LEVEL MOISTURE WILL LIKELY LEAD TO IFR
CIGS AND FOG MON MORNING TO IMPACT MOST TERMINALS. CONDITIONS
SHOULD LIFT TO MVFR BY MON AFTERNOON.

33
&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH THROUGH MONDAY AFTERNOON.

IL...FLASH FLOOD WATCH THROUGH MONDAY AFTERNOON.

MO...FLASH FLOOD WATCH THROUGH MONDAY AFTERNOON.

&&

SHEETS/33
Hazardous weather outlook, Aug 19, 5:00 AM CDT, 10 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
500 AM CDT SUN AUG 19 2007

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-201000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
500 AM CDT SUN AUG 19 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL DEVELOP AND BECOME MORE NUMEROUS TODAY AND
TONIGHT ACROSS THE ENTIRE AREA. CURRENT INFORMATION SUGGESTS THAT
THESE STORMS WILL NOT BE SEVERE.

THERE IS A THREAT OF HEAVY RAIN TODAY AND TONIGHT FOR AREAS ALONG
AND NORTH OF INTERSTATE 80 WHERE A FLASH FLOOD WATCH IS NOW IN
EFFECT. RAINFALL RATES TONIGHT COULD EXCEED 2 INCHES PER HOUR.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MONDAY...A NEARLY STATIONARY FRONT COMBINED WITH MOISTURE STREAMING
NORTH FROM THE REMAINS OF TROPICAL STORM ERIN WILL PRODUCE EPISODES
OF SHOWERS AND THUNDERSTORMS.  AT THIS TIME...LOCATIONS MAINLY NORTH
OF INTERSTATE 80 ARE MOST SUSCEPTIBLE FOR THUNDERSTORMS AND HEAVY
RAINS.

VERY HIGH MOISTURE LEVELS COULD RESULT IN FLASH FLOODING FROM
RAINFALL RATES UP TO THREE INCHES AN HOUR.  LOCATIONS ALONG AND
ESPECIALLY NORTH OF I-80 ARE EXPECTED TO RECEIVE 1 TO 4 PLUS INCH
RAIN AMOUNTS WITH EVEN ISOLATED HIGHER AMOUNTS POSSIBLE.  THE RISK OF
SEVERE WEATHER SHOULD BE MINIMIZED DUE TO LIMITED INSTABILITY FROM
THE VERY MOIST AIR AND EXCEPTIONALLY HIGH FREEZING LEVELS.  A FLASH
FLOOD WATCH HAS BEEN ISSUED UNTIL 1 PM CDT MONDAY.   SEE LOCAL OFFICE
HYDROLOGIC PRODUCTS FOR MORE INFORMATION.

TUESDAY THROUGH FRIDAY...THE FRONT WILL CONTINUE TO LINGER NEAR THE
AREA.  THIS WILL RESULT IN MORE EPISODES OF SHOWERS AND THUNDERSTORMS
WITH THE RISK OF ADDITIONAL HEAVY RAINFALL AND LOCALIZED FLOODING
FROM RAIN SOAKED SURFACES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.  PLEASE
REPORT HEAVY RAINFALL AMOUNTS AND FLOODING TO THE NOAA NWS FORECAST
OFFICE IN THE QUAD CITIES.

08/NICHOLS

In the hours before

Special weather statement, Aug 19, 11:22 AM CDT, 4 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1122 AM CDT SUN AUG 19 2007

IAZ067-068-078-ILZ015-024-191830-
MUSCATINE-SCOTT-LOUISA-ROCK ISLAND-MERCER-
INCLUDING THE CITIES OF...MUSCATINE...BETTENDORF...DAVENPORT...
WAPELLO...MOLINE...ROCK ISLAND...ALEDO
1122 AM CDT SUN AUG 19 2007

...THUNDERSTORMS WITH HEAVY DOWNPOURS MOVING INTO THE QUAD CITIES...

THUNDERSTORMS WITH HEAVY RAINFALL WILL MOVE INTO MUSCATINE AND QUAD
CITIES AREA BETWEEN 1130 AM AND 1 PM. VERY HEAVY DOWNPOURS...
WITH AMOUNTS UP TO 1 INCH IN LESS THAN 30 MINUTES MAY RESULT IN
MINOR STREET FLOODING AND POOR VISIBILITY.

A FLASH FLOOD WATCH REMAINS IN EFFECT FOR MUCH OF EASTERN IOWA AND
NORTHWEST ILLINOIS INCLUDING MUSCATINE...SCOTT...AND ROCK ISLAND
COUNTIES UNTIL MONDAY AFTERNOON.

MOTORISTS SHOULD AVOID DRIVING THROUGH STANDING WATER. SLOW DOWN
AND USE HEADLIGHTS WHEN DRIVING IN HEAVY RAIN. KEEP CHILDREN AND
PETS AWAY FROM STORM DRAINS AND DRAINAGE DITCHES.

SHEETS
Special weather statement, Aug 19, 1:01 PM CDT, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
101 PM CDT SUN AUG 19 2007

ILZ016>018-192015-
HENRY IL-BUREAU-PUTNAM-
INCLUDING THE CITIES OF...KEWANEE...PRINCETON...HENNEPIN
101 PM CDT SUN AUG 19 2007

...THUNDERSTORMS WITH HEAVY RAINFALL FROM THE QUAD CITIES TO PRINCETON...

SCATTERED THUNDERSTORMS EXTENDING WEST TO EAST ALONG INTERSTATE 80
FROM THE QUAD CITIES TO PRINCETON WILL CONTINUE TO IMPACT THE AREA
WITH PERIODS OF HEAVY RAIN THROUGH 2 PM. RAINFALL RATES AS HIGH AS
1.5 INCHES IN LESS THAN AN HOUR WILL RESULT IN PONDING WATER ON
ROADWAYS AND VERY POOR VISIBILITY. AS STORMS MOVE REPEATEDLY OVER
THE SAME AREAS...RAINFALL AMOUNTS AS HIGH AS 2 TO 3 INCHES WILL BE
POSSIBLE. THIS MAY RESULT IN RAPID RISES ON SMALL STREAMS AND
STREET FLOODING.

A FLASH FLOOD WATCH REMAINS IN EFFECT FOR PORTIONS OF NORTHWEST
ILLINOIS INCLUDING HENRY...BUREAU AND PUTNAM COUNTIES UNTIL MONDAY
AFTERNOON.

MOTORISTS SHOULD AVOID DRIVING THROUGH STANDING WATER. SLOW DOWN
AND USE HEADLIGHTS WHEN DRIVING IN HEAVY RAIN. KEEP CHILDREN AND
PETS AWAY FROM STORM DRAINS AND DRAINAGE DITCHES.

DLS

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 3:38 AM CDTFlash Flood WatchDVNBenton, Buchanan, Cedar, Clinton, Delaware, Des Moines and 15 more6 days
Aug 19, 5:29 PM CDTFlash Flood WarningDVNBuchanan3 hr

Nearby

Flash Flood Warnings in Iowa, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.